Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 139, NWS Quad Cities, IA

August 6, 2000Bureau County, Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 6, 2000, 3:40 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 3:40 PM CDT (20:40 UTC)
Expired
Aug 6, 2000, 4:15 PM CDT
In force
35 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bureau County, IL, Putnam County, IL

What was reported inside it

TimeReportWhereRemark
Aug 6, 3:45 PM CDTThunderstorm WindPutnam, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 1:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WUUS53 KDVN 062042
SVRMLI
ILC011-155-062115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUREAU COUNTY IN NORTH CENTRAL ILLINOIS
  PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 415 PM CDT

* AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS WITH VERY DAMAGING WINDS EXTENDIN   
  FROM NEAR BRADFORD IN STARK COUNTY TO HENRY IN MARSHALL COUNTY.    
  THESE STORMS PRODUCED WIND DAMAGE IN STARK COUNTY AT 335 PM CDT.

* SOME LOCATIONS IN THE WARNING INCLUDE ZEARING...WYANET...SPRING    
  VALLEY...OTTVILLE...MT PALATINE...MILO...MCNABB...MALDEN...LONE    
  TREE CORNERS...LAKE THUNDERBIRD...LADD...LA MOILLE...GRANVILLE
  AND ARLINGTON


LAT...LON 4126 8977 4115 8955 4112 8917 4159 8923

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:45 PM CDT, 55 minutes earlier.

Area forecast discussion, Aug 6, 2:45 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT SUN AUG 6 2000

TSRA ERUPTED EARLY THIS AFTERNOON ALONG COLD FRONT FROM NEAR DBQ
SOUTHWEST THROUGH DMX VICINITY.  FAR SOUTHERN COUNTIES OF CWA ALSO
UNDER THE GUN AS TSRA DEVELOPED IN ELEVATED CONFLUENT AREA OVER NORTHERN
MISSOURI. EXPECT TSRA ALONG FRONT TO PUSH SOUTHEAST THRU EARLY EVENING
WITH FRONT WITH DRIER LOW LEVEL AIR SPREADING IN BEHIND.  AFTERNOON
DEWPOINTS TO THE NORTHWEST IN THE LOWER 60S LATE THIS AFTERNOON AND
EXPECT TO SEE THESE OVER NORTHWEST HALF OF CWA TONIGHT.  WILL END THE
TSRA NW TO SE THIS EVENING AND CLEAR OUT MOST OF CWA.  CURRENT FCST
HAS TEMPS IN THE LOW 60S NORTH TONIGHT AND MID TO UPPER 60S SOUTH WHICH
LOOKS REASONABLE.  WILL INCLUDE A MENTION OF LATE NIGHT FOG SOUTH WITH
THIS EVENINGS STORMS MOISTENING THE GROUND AND LIGHT WINDS OVER NIGHT.

MODELS ALL PUSH THE FRONT INTO NORTHERN MISSOURI TONIGHT AND BRING IT
BACK NORTH MONDAY AS LOW PRESSURE DEVELOPS OVER THE PLAINS.  NGM HAS
THE NORTHERN MOST POSITION BY MONDAY EVENING WITH THE PLAINS LOW OVER
THE DAKOTAS AND WARM FRONT ACROSS SRN MN.  BELIEVE AVN/ETA POSITION IS
MORE REALISTIC WITH A NEBRASKA SFC LOW POSITION AND WARM FRONT THROUGH
CENTRAL IA/NRN IL.  WARM HUMID CONDITIONS WILL SPREAD NORTH BEHIND
FRONT THROUGH CENTRAL THIRD OF CWA ON MONDAY.  NO UPPER FORCING APPARENT
MONDAY AND LOW LEVEL WINDS WILL BE WEAK IN THE VICINITY OF THE WARM
FRONT SO WILL LEAVE POPS OUT FOR MONDAY.  SHOULD SEE MCS DEVELOPMENT
AHEAD OF NE SFC LOW MONDAY EVE/NIGHT AND MOVE EAST ALONG BOUNDARY WILL
GO WITH CHANCE POPS FOR NOW AND INCLUDE MENTION LOCALLY HEAVY RAIN
ALONG AND SOUTH OF EXPECTED BOUNDARY POSITION.  SFC FRONT/TROUGH SETS
UP OVER NORTHWEST IA BY TUESDAY WITH AVN MOVING FRONT THROUGH FASTER
THAN ETA BY TUESDAY EVENING.  WILL OPT TO GO WITH THE SLOWER ETA SINCE
AVN APPEARS TO STENGTHING SFC HIGH OVER NORTHERN ROCKIES MORE THAN THE
OTHER MODELS.  WILL GO WITH CHANCE POPS TUESDAY  AND TUESDAY NIGHT
NIGHT AS SYSTEM PUSHES SOUTHEAST INTO REGION.

FAN/FWC LOWS LOOK REASONABLE FOR TONIGHT.  MONDAY WILL GO WITH THE WARM
FWC IN THE WARM SECTOR AND TREND TOWARD COOLER FAN TO THE NORTH.  WILL
GO WITH THE WARMER FWC NUMBERS FOR TUESDAY WITH APPROACHING FRONT.

EXTENDED MODELS SHOW UPPER FLOW AMPLIFYING OVER U.S. PLACING MID
MISSISSIPPI VALLEY IN STRONG NW FLOW BY THE END OF THE WEEK.  IN THE
TRANSITION PERIOD...WEDNESDAY AND THURSDAY...SURFACE FRONT MOVES SOUTH
THROUGH THE REGION. UKMET AND MRF ARE CLOSE WITH THIS SOLUTION WHILE
YESTERDAYS ECMWF RUN WAS FASTER AND MUCH STRONGER. BASED ON THE
MRF/UKMET SOLUTION WILL CONTINUE PRECIP CHANCES WEDNESDAY AND
WEDNESDAY NIGHT THEN PRECIP CHANCES SHIFT SOUTH THURSDAY WITH FRONT.
FRIDAY SHOULD BE DRY WITH HIGH PRESSURE BUILDING OVER AREA.  ONLY
CHANGE TO GOING EXTENDED FOR WEDNESDAY/THURSDAY WILL BE TO DROP PRECIP
CHANCES OVER THE NORTHERN HALF AND WILL CONTINUE CHANCE ACROSS SOUTH
WITH SFC FRONT CLOSE BY.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF

In the hours before

Local storm report, Aug 6, 2:19 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 PM CDT SUN AUG 06 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    HIAWATHA                  IA   WIND DAMAGE
08/06/00   LINN                           LARGE TREE LIMBS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0115 PM    LOWDEN                    IA   42 MPH TSTM GUST
08/06/00   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Aug 6, 2:54 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT SUN AUG 06 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    CEDAR BLUFF               IA   .5 INCH HAIL
08/06/00   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Aug 6, 3:09 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 PM CDT SUN AUG 06 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    OXFORD JCT                IA   49 MPH TSTM GUST
08/06/00   JONES                          REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Aug 6, 3:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT SUN AUG 06 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0234 PM    DEWITT                    IA   50 MPH TSTM GUST
08/06/00   CLINTON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

N
Local storm report, Aug 6, 3:14 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 PM CDT SUN AUG 06 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0313 PM    CAMANCHE                  IA   WIND DAMAGE
08/06/00   CLINTON                        MANY TREES AND
                                          POWERLINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Aug 6, 3:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT SUN AUG 06 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    ERIE                      IL   50-60 MPH TSTM GUST
08/06/00   WHITESIDE                      4 INCH DIAMETER TREE
                                          LIMBS REPORTS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:56 PM CDTSevere Thunderstorm WarningDVNRock Island, Whiteside49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.